Hail, Jackson
- When
- July 23, 7:15 AM CST
- Where
- Jackson County, Bellevue
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.267, -90.367
Mainly pea sized hail with a few penny stones.
A thunderstorm complex in Minnesota and Wisconsin moved along the Mississippi River in northeast Iowa and northwest Illinois. A single storm pulsed up in the semi-moist atmosphere and produced marginally severe hail in Bellevue, Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A thunderstorm complex in Minnesota and Wisconsin moved along the Mississippi River in northeast Iowa and northwest Illinois. A single storm pulsed up in the semi-moist atmosphere and produced marginally severe hail in Bellevue, Iowa.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 3:15 AM CST, 4 hours earlier.
AREA FORECAST DISCUSSION...RETRANSMITTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 415 AM CDT SAT JUL 23 2005 .SYNOPSIS... H85 FRONTAL ZONE SHOWS UP NICELY ON 11-3.9 MICRON SATELLITE FROM NEAR ALBERTA LEA MN (KAEL) TO DECORAH IA (KDEH). STRONG WARM ADVECTION AND SPEED CONVERGENCE OVER BOUNDARY HAS TRIGGERED BAND OF CONVECTION OVER FAR SOUTHEAST MN AND NORTHEAST IA INTO SOUTHWEST WI. ANOTHER AREA OF MORE VIGOROUS CONVECTION NOTED OVER ND AND FAR NORTHERN PORTIONS OF SD WITHIN SECONDARY AREA OF STRONG WARM ADVECTION. SFC FRONT AT 07Z EXTENDS FROM SOUTHWEST IA TO EAST CENTRAL MO. && .SHORT TERM...(TODAY AND TONIGHT)... CONCERNS WITH POTENTIAL FOR CONVECTION AND THEN FRONTAL TIMING/LOCATION WITH IMPACT ON MAX TEMPS AND HEAT ADVISORY. GFS HANDLING ONGOING ELEVATED CONVECTION BEST AND ALSO LOOKS MORE REASONABLE ON WARM FRONTAL POSITION BEING A BIT SLOWER TO LIFT NORTH THAN 00Z NAM... SO STAY CLOSED FOR FORECAST DETAILS. ISENTROPIC LIFT/WARM ADVECTION FOCUSES FROM SOUTHWEST WI INTO FAR NORTHERN IL BY 12Z AND QUICKLY PUSHES EAST BY MID-LATE MORNING. HAVE PUT CHC POPS IN THE FAR NORTHEAST WITH SLIGHT CHC TO HIGHWAY 30 CORRIDOR. CONVECTION ATTIM APPEARS TO BE HEADING EAST BUT CORFIDI FORWARD PROPAGATING VECTORS SUGGEST ANY ORGANIZED CONVECTION WILL MOVE TO THE SOUTHEAST.. SO WILL BE WATCHING THIS CLOSELY.. AS MAY NEED TO INCREASE POPS FOR NORTH/EAST PORTIONS OF CWA THIS MORNING. ALSO WATCHING CONVECTION OVER THE NORTHERN PLAINS CLOSELY. LOOKS AS THOUGH CLUSTER IN SOUTHERN ND RECENTLY IS MOVING MORE TO THE SOUTHEAST. HAVE DRY FORECAST REMAINDER OF TODAY BUT THIS COULD BE IN JEOPARDY IF TRENDS CONTINUE AND ALSO DEPENDING UPON LOCATION OF FRONT. SLOWER THE FRONT IS TO LIFT NORTH THEN BETTER THE POTENTIAL FOR SOME CONVECTION MAKING IT INTO THE NORTH. CONVECTION ELEVATED AND EXPECT SOME DECREASE WITH DIMINISHING LLJ.. BUT TIED TO MID LEVEL WAVE ON EDGE OF STRONG CAP.. SO POTENTIAL TO KEEP CONVECTION FESTERING DURING DAY AND MAY SEE ACTIVITY TO SYNC UP WITH ONGOING ELEVATED CONVECTION OVER FAR SOUTHEAST MN AND SOUTHWEST WI.. THUS ATTIM BEST POTENTIAL FOR CONVECTION LATER TODAY TO BE JUST TO OUR NORTH.. BUT WILL CONTINUE TO MONITOR. NEXT ISSUE IS MAX TEMPS AND HEAT ADVISORY. SFC WARM FRONT TO LIFT NORTH AND LIKELY EXTEND FROM NEAR WATERLOO...TO CLINTON...TO PRINCETON LATE PM. THUS GOING HEAT ADVISORY AND PLACEMENT LOOKS GOOD. STRONGLY CAPPED IN THE SOUTH WITH ABUNDANT SUNSHINE AND SO GOING MAXES WERE RAISED TO AROUND 100 DEGS THERE.. BUT WOULD NOT BE AT ALL SURPRISED TO SEE FEW SPOTS OF 101-103 JUST BASED ON MAXES FRI IN CENTRAL MO...WITH DEEP MIXING AND H85 TEMPS NEAR 24C. TEMP GRADIENT EXPECTED CENTRAL AND NORTH. WENT AT OR FEW DEGS ABOVE WARMEST GUIDANCE IN THE CENTRAL ZONES AND STAYED NEAR BLEND IN THE NORTH/EAST.. WITH POTENTIAL TO BE COOLER DEPENDING UPON CONVECTIVE DEBRIS. ALL IN ALL...NEAR 15 DEG SPREAD ON TEMPS FROM NORTH TO SOUTH. DEPENDING ON CONVECTIVE TRENDS COULD BE SOME PCPN EARLY IN THE NORTH UNTIL WARM FRONT EXITS. ATMOSPHERE THEN REMAINS STRONGLY CAPPED AND WITH NO FORCING/TRIGGER AND FRONT WELL NORTH.. REST OF TONIGHT SHOULD SEE CLEARING SKIES WITH VERY WARM LOWS BEING HELD UP BY SOUTH WINDS AROUND 10 KTS. WENT AT OR JUST ABOVE WARMEST GUIDANCE ON MINS. ..05.. && .LONG TERM (SUNDAY THROUGH FRIDAY)... BLISTERING HEAT IS THE MESSAGE FOR SUNDAY. MOST OF THE AREA SHOULD SEE TEMPS REACHING THE CENTURY MARK DURING THE AFTERNOON WITH HEAT INDICES OF 107 TO 114. THE KEY TO HOW BAD IT WILL BE IS THE DEW POINTS. CURRENTLY EXPECTING LOW 70 DEW POINTS. HOWEVER...IF THE ATMOSPHERE MIXES DEEP ENOUGH THESE COULD DROP INTO THE 65 TO 70 RANGE...OR...DEPENDING ON WHERE THE FRONT IS...DEW POINTS COULD BE HIGHER. HEAT ADVISORY OBVIOUSLY NEEDED FOR THE ENTIRE CWFA AND POSSIBLY A HEAT WARNING. AGAIN...THIS IS HIGHLY DEPENDENT ON DEW POINTS. SUNDAY NIGHT INTO MONDAY...CONVECTION SHOULD BE FIRING ALONG THE H85 BAROCLINIC ZONE. WE MAY OR MAY NOT SEE THE FRONT OR AN OUTFLOW BOUNDARY INTRUDE INTO THE NORTHERN CWFA. FRONTAL MOVEMENT SHOULD BE QUITE SLOW AS IT IS BECOMING MORE PARALLEL WITH THE FLOW ALOFT. NEW 06Z ETA IS A LITTLE FURTHER NORTH WITH THE BOUNDARY/FRONT THAN THE 00Z RUN. GFS/UKMET/GEM/ECMWF KEEP THE BOUNDARY/FRONT OUT OF THE CWFA SUNDAY NIGHT. PLACEMENT OF THIS FEATURE IS THE KEY TO PRECIP CHANCES/TEMPERATURES AND WHETHER CURRENT ADVISORY NEEDS TO BE EXTENDED THROUGH SUNDAY NIGHT OR INTO MONDAY. NONLINEAR PROCESSES WILL DETERMINE THIS AND MODELS ARE CURRENTLY SMOOTHING OUT THESE FEATURES. CONVECTION SHOULD FIRE IN ERNEST ON MONDAY BRINGING THE FIRST GOOD CHANCE OF RAIN. PRECIP TO CONTINUE MONDAY NIGHT INTO TUESDAY NIGHT. THIS MAY BE THE BEST CHANCE SINCE MAY TO SEE WIDESPREAD RAINFALL. WEDNESDAY THROUGH FRIDAY TO BE DRY WITH THE NEXT HIGH PRESSURE BUILDING INTO THE AREA. TEMPS WEDNESDAY/THURSDAY SHOULD BE AROUND NORMAL AS WELL. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. IL...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND SOUTH OF A LINE FROM CLINTON TO STERLING. HEAT ADVISORY 6 AM SUNDAY TO 6 AM MONDAY FOR LOCATIONS ALONG AND NORTH OF A LINE FROM CLINTON TO STERLING. MO...HEAT ADVISORY 10 AM SATURDAY TO 6 AM MONDAY FOR SCOTLAND AND CLARK COUNTIES. && 05/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 654 AM CDT SAT JUL 23 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241035- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 654 AM CDT SAT JUL 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTHEAST MISSOURI... NORTHEAST IOWA...WEST CENTRAL ILLINOIS AND NORTH CENTRAL ILLINOIS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS NORTHEAST IOWA AND NORTHWEST ILLINOIS THIS MORNING. THE AREA LIKELY TO SEE THESE SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHEAST IOWA AND NORTHWEST ILLINOIS...ROUGHLY NORTHEAST OF A LINE FROM MANCHESTER...TO MAQUOKETA...TO CLINTON...TO PRINCETON ILLINOIS. AN ISOLATED SEVERE THUNDERSTORM PRODUCING LARGE HAIL OF PENNY TO NICKEL SIZE WILL BE POSSIBLE. THE STORMS WILL ALSO BRING HEAVY RAIN...GUSTY WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. A WARM FRONT WILL LIFT INTO NORTHEAST IOWA AND NORTHWEST ILLINOIS THIS AFTERNOON. SOUTH OF THE FRONT...DANGEROUS HEAT AND HUMIDITY WILL BE FOUND...WITH HIGH TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES AND HEAT INDICES RANGING FROM 105 TO 111 DEGREES. AS A RESULT...A HEAT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR ALL BUT AREAS ALONG AND NORTH OF A LINE FROM VINTON...TO ANAMOSA...TO CLINTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY DANGEROUS HEAT AND HUMIDITY WILL BE SEEN ACROSS THE AREA SUNDAY AND MONDAY. A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA FROM 6 AM SUNDAY THROUGH 6 AM MONDAY. THUNDERSTORMS...POSSIBLY SEVERE... ARE EXPECTED MONDAY AND MONDAY NIGHT. TEMPERATURES IN THE UPPER 90S TO 105 ARE EXPECTED ON SUNDAY ALONG WITH HIGH HUMIDITY. HEAT INDEX READINGS OF 107 TO 115 DEGREES CAN BE EXPECTED DURING THE AFTERNOON HOURS. TEMPERATURES IN THE MID AND UPPER 70S SUNDAY NIGHT WILL KEEP HEAT INDEX READINGS AROUND 80. HOT AND HUMID CONDITIONS WILL CONTINUE ON MONDAY WITH HEAT INDEX READINGS WELL OVER 100 DEGREES. THE CURRENT HEAT ADVISORY MAY HAVE TO BE EXTENDED INTO MONDAY FOR AREAS ALONG AND SOUTH OF INTERSTATE 80. ADDITIONALLY...ISOLATED THUNDERSTORMS MONDAY MORNING ARE EXPECTED TO BECOME MORE NUMEROUS DURING THE AFTERNOON AND CONTINUE MONDAY NIGHT. DUE TO THE HEAT AND HUMIDITY THAT WILL HAVE BUILT UP SINCE SATURDAY...SEVERE STORMS ARE POSSIBLE. THE TIMING AND EXTENT OF THE SEVERE WEATHER IS HIGHLY DEPENDENT ON THE LOCATION OF THE COLD FRONT. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS AS THE SEVERE THREAT BECOMES BETTER DEFINED. THERE IS ALSO A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY MONDAY AND MONDAY NIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
715 AM CDT SAT JUL 23 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL DUBUQUE 42.50N 90.69W
07/23/2005 0.50 INCH DUBUQUE IA EMERGENCY MNGR
&&
MIKEMThe Quad Cities radar (KDVN), 75 km away, was scanning. The volume nearest the first event began at 13:16 UTC.
1 hail. Local standard time, as filed.
Mainly pea sized hail with a few penny stones.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466172.